Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having chronic pain. Using Percocet. Feel restless and talks to oneself. Help?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
Hi, chronic pain sufferer using 75mg pain patch and 10 mg Percocet 4 times a day. Person is very restless, moans, hold conversations with themselves and sometimes shouts or murmurs. Can't tell if they are sleep or having nightmares. Is there anything that I can do to help them? Is this person XXXXXXX to others?
Posted Sat, 10 Aug 2013 in Medicines and Side Effects
Answered by Dr. Anjana Rao Kavoor 2 hours later
Thanks for writing in.

Percocet contains oxycodone/paracetamol combination and is regularly used as a pain relief in chronic patients.

Oxycodone is an opioid pain killer and have few side effects. From what you have written, it looks like the patient might be having hallucinations during sleep after taking this medication. Details of duration of medicine intake are not mentioned though.

Commonly reported side effects of Percocet include nausea, stress and anxiety, weakness, fatigue.
Studies have been done on patients taking Percocet and having developed hallucinations. Following facts and figures on patients having hallucinations are available and may help you understand better:
297 patients out of 22,313 (1.33%) who have taken Percocet, have given a feedback of hallucinations.
Of these, 54.55% had the problem within a month of starting this medication.
41.30% of 297 patients with hallucination are over 60 years of age.
Nearly 150 (50%) of patients experienced severe hallucinations as expressed in the feedback.

From these findings, the possibility of the patient having a side effect is the first thing to be considered and investigated further.

I suggest you please contact your doctor and discuss the severity of the situation at the earliest. There is every possibility of the patient causing self harm and harm to others due to the hallucinations.

Hope your query is answered.

Dr A. Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor